Secondary Logo

Journal Logo

Severe liver toxicity in postexposure prophylaxis for HIV infection with a zidovudine, lamivudine and fosamprenavir/ritonavir regimen

Pavel, Simonaa; Burty, Christineb; Alcaraz, Isabellea; de la Tribonnière, Xaviera; Baclet, Véroniquea; Ajana, Faizaa; Mouton, Yvesa; Rabaud, Christianb; Yazdanpanah, Yazdana,c,d

doi: 10.1097/QAD.0b013e328011aa35
Correspondence
Free
SDC

aService Universitaire des Maladies Infectieuses et du Voyageur, Centre Hospitalier de Tourcoing, Tourcoing, France

bService Universitaire des Maladies Infectieuses et Tropicales, Centre Hospitalier Régional de Nancy, Nancy, France

cEA 2694, Faculté de Médecine de Lille, Lille, France

dCNRS UMR 8179, Lille, France.

Received 2 August, 2006

Accepted 4 October, 2006

In France, post-exposure prophylaxis (PEP) is provided to patients after HIV occupational or sexual exposure. Current guidelines recommend the use of combined antiretroviral therapy (i.e. two nucleoside reverse-transcriptase inhibitors and one protease inhibitor) for 4 weeks [1]. After January, 2006, in the Infectious Disease Department of Lille University at Tourcoing Hospital, France, in the absence of genotypic resistance mutations to antiretroviral drugs in source patients, PEP provided to patients exposed to HIV was changed from zidovudine/lamivudine (combivir) 300 mg/150 mg twice a day, and nelfinavir (1250 mg twice a day) to combivir and fosamprenavir/ritonavir (700/100 mg twice a day). From January 2006 to March 2006, 26 patients were prescribed this regimen, 22 of whom were sexually and four occupationally exposed to HIV, respectively.

On 31 March 2006, it was decided to stop the use of this combination for PEP because of the occurrence of an unexpectedly high incidence of side effects. Of the 26 patients prescribed combivir and fosamprenavir/ritonavir, seven patients (26.9%) reported nausea, vomiting or abdominal pain (i.e. grade 1–2 toxicity); none of these events resulted in PEP interruption. Three patients (11.5%) reported rash (i.e. grade 2 toxicity) a median of 10 days after treatment initiation, among whom one discontinued fosamprenavir/ritonavir. One patient (3.8%) developed grade 1 and one patient (3.8%) grade 2 liver toxicity, 28 days and 14 days after treatment initiation, respectively. Two patients (7.7%) reported grade 4 liver toxicity with alanine aminotransferase (ALT) levels above 10 times normal values.

The first patient with severe liver toxicity was a 22-year-old woman who started on PEP after being raped. At day 8 of treatment, she presented with nausea, vomiting and abdominal pain. Blood tests performed at day 14 showed an ALT elevation of 517 IU/l, and an aspartate aminotransferase elevation of 148 IU/l. This patient, previously vaccinated against hepatitis B virus with antibody to hepatitis B surface antigen greater than 10 IU/l, had a negative hepatitis C virus RNA, and a negative P24 antigenemia at the time of the occurrence of liver toxicity. Her HIV enzyme-linked immunosorbent assay remained negative 4 months after her potential exposure to HIV. Besides hormonal contraceptive agents, started several months before HIV exposure, she was started on vibramycin after being raped. PEP was interrupted and was followed by a substantial decrease and a normalization of transaminase levels at weeks 2 and 6 of treatment interruption, respectively.

The second patient was a 29-year-old man, who had a sexual exposure to HIV and presented at day 9 of treatment with a pruriginous generalized maculopapular rash with buccal mucosal touch. Erythema multiforme was diagnosed. Blood tests were performed and showed ALT and aspartate aminotransferase elevations of 958 IU/l and 413 IU/l, respectively. HIV and hepatitis C virus RNA, hepatitis B surface antigen, and core antibody were negative at the time of the occurrence of hepatic cytolysis. After treatment interruption, the rash regressed and the transaminase levels were normalized within 6 weeks.

A high incidence of severe liver toxicity has been reported with nevirapine in the PEP setting [2,3]. It has therefore been recommended that the use of this drug in PEP should be restricted [2]. In contrast, liver toxicity has been found to be rare and mild to moderate with PEP regimens including two nucleoside reverse-transcriptase inhibitors and a protease inhibitor [2,4] (Table 1) [5–8]. The high incidence of severe liver toxicity observed in our cohort was unexpected considering that severe transaminase elevations have rarely been observed in healthy patients while receiving the standard regimen of fosamprenavir/ritonavir 700/100 mg twice a day, or in HIV-infected patients during phase III randomized trials conducted to assess the efficacy and safety of fosamprenavir administered twice a day [9] or once a day [10]. In the Neat trial, grade 3 and 4 ALT increases were observed in 6% of patients, predominantly in patients co-infected with hepatitis B or C [9]. In the Solo trial, grade 3 and 4 ALT increases were observed in 3% of the patients without co-infection with hepatitis B or C [10]. However, the frequency of transaminase elevations observed with the higher dosage regimens has recently led to the premature termination of one study designed to evaluate high-dose combinations of fosamprenavir/ritonavir in healthy adults (grade 1–3 in 32% of patients on fosamprenavir/ritonavir 1400/200 mg twice a day, and in 12% of patients on fosamprenavir/ritonavir 1400/100 mg twice a day) [11].

Table 1

Table 1

In our experience, PEP for HIV infection with a combivir and fosamprenavir/ritonavir combination was found to be associated with a high incidence of severe liver toxicity. These results need further confirmation; however, in the meanwhile, we recommend caution when prescribing this regimen for PEP. The findings in this study do not apply to the use of fosamprenavir/ritonavir in other settings.

Back to Top | Article Outline

References

1. Circulaire DGS/DHOS/DRT/DSS no. 2003/165 du 2 Avril 2003: relating to the recommendations for the implementation of an antiretroviral treatment after exposure to the risk of transmission of HIV or other biological liquids at the time of care [in French]. Bull Epidemiol Hebdom 25/98.
2. Puro V, Soldani F, De Carli G, Lazarevic Z, Mattioli F, Ippolito G. Drug-induced aminotransferase alterations during antiretroviral HIV post-exposure prophylaxis. AIDS 2003; 17:1988–1990.
3. Centers for Disease Control and Prevention. Serious adverse events attributed to nevirapine regimens for postexposure prophylaxis after HIV exposures worldwide, 1997–2000.MMWR 2001; 49:1153–1156.
4. Rabaud C, Burty C, Valle C, Christian B, Penalba C, Prazuck T, et al. Post-exposure prophylaxis of HIV infection: comparison of tolerability of 4 PEP regimens. In: 13th Conference on Retroviruses and Opportunistic Infections. Denver, CO, USA, 5–8 February 2006 [Poster 905].
5. Rabaud C, Bevilacqua S, Beguinot I, Dorvauz V, Schumacher H, May T, Canton P. Tolerability of post-exposure zidovudine + lamivudine + nelfinavir prophylaxis of HIV infection. Clin Infect Dis 2001; 32:1494–1495.
6. Rabaud C, Burty C, Grandidier M, Christian B, Penalba C, Beguinot I, et al. Tolerability of post-exposure prophylaxis of HIV infection with the combination of zidovudine/lamivudine and lopinavir/ritonavir (Combivir® + Kaletra®). Clin Infect Dis 2005; 40:303–305.
7. Rabaud C, Valle C, Prazuck T, Christian B, Grandidier M, Beguinot I, et al. Tolerability of post-exposure prophylaxis of HIV infection with the combination of zidovudine/lamivudine + tenofovir. In: XVth International AIDS Conference. 11–16 July 2004, Bangkok, Thailand [Abstract TuPeB4647].
8. Burty C, Christian B, Pouaha J, Penalba CH, Chavanet P, Prazuck TH, et al. Tolerability of post-exposure prophylaxis of HIV infection with the combination of lamivudine + tenofovir + atazanavir boosted with by ritonavir (LTA/r). In: 25th Réunion Interdisciplinaire de Chimiothérapie Anti-Infectieuse (RICAI). Paris, France, December 2005 [Abstr. No. 92/230].
9. Rodriguez-French A, Boghossian J, Gray EG, Nadler JP, Quinones AR, Sepulveda GE, et al. The NEAT Study: a 48-week open-label study to compare the antiviral efficacy and safety of GW433908 versus nelfinavir in antiretroviral therapy-naive HIV-1-infected patients. J Acquir Immune Defic Syndr 2004; 35:22–32.
10. Gathe JC, Ive P, Wood R, Schurmann D, Bellos NC, DeJesus E, et al. SOLO: 48-week efficacy and safety comparison of once-daily fosamprenavir/ritonavir versus twice-daily nelfinavir in naive HIV-1-infected patients. AIDS 2004; 18:1529–1537.
11. Shelthon MJ, Wire MB, Lou Y, Adamkiewicz B, Min SS. Pharmacokinetic and safety evaluation of high-dose combinations of fosamprenavir and ritonavir. Antimicrob Agents Chemother 2006; 50:928–934.
© 2007 Lippincott Williams & Wilkins, Inc.